Alert archive / Oregon / Frost Advisories in 2012
Frost Advisory 48, NWS Medford, OR
NWS Medford, OR issued this frost advisory at Dec 30, 2012, 1:48 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 31, 2012, 1:00 AM PST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2012, 1:48 PM PST (21:48 UTC)
- In effect from
- Dec 31, 2012, 1:00 AM PST
- Expired
- Dec 31, 2012, 8:00 AM PST
- In force
- 7 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
491 WWUS76 KMFR 302148 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 148 PM PST SUN DEC 30 2012 .A COLD AIR MASS REMAINS IN PLACE TONIGHT. THIS WILL RESULT IN TEMPERATURES DROPPING INTO THE UPPER 20S TO MID 30S OVERNIGHT TONIGHT INTO MONDAY MORNING. NEAR FREEZING TEMPERATURES ARE POSSIBLE AGAIN MONDAY NIGHT INTO TUESDAY MORNING. ORZ021-022-311200- /O.NEW.KMFR.FZ.W.0027.121231T0900Z-121231T1600Z/ /O.NEW.KMFR.FR.Y.0048.121231T0900Z-121231T1600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT... BANDON...PORT ORFORD...COQUILLE...BROOKINGS...HARBOR...GOLD BEACH 148 PM PST SUN DEC 30 2012 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM PST MONDAY... ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PST MONDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM PST MONDAY. A FROST ADVISORY HAS ALSO BEEN ISSUED. THIS FROST ADVISORY IS IN EFFECT FROM 1 AM TO 8 AM PST MONDAY. * TEMPERATURE...LOW TEMPERATURES WILL DROP INTO THE LOWER TO MID 30S ON THE IMMEDIATE COAST. TEMPERATURES INLAND WILL DROP INTO THE UPPER 20S TO LOWER 30S. * AREAS AFFECTED IN THE WARNING AREA INCLUDE: POWERS...MYRTLE POINT...COQUILLE. * AREAS AFFECTED IN THE ADVISORY AREA INCLUDE: COOS BAY...NORTH BEND...REEDSPORT...BANDON...PORT ORFORD...BROOKINGS...GOLD BEACH. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ PETRUCELLI
2 follow-up statements
775 WWUS76 KMFR 311118 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 318 AM PST MON DEC 31 2012 .A COLD AIR MASS REMAINS IN PLACE THIS MORNING. THIS WILL RESULT IN LOW TEMPERATURES IN THE UPPER 20S TO MID 30S THIS MORNING. NEAR FREEZING TEMPERATURES ARE POSSIBLE AGAIN TONIGHT INTO TUESDAY MORNING. ORZ021-022-311600- /O.CON.KMFR.FZ.W.0027.000000T0000Z-121231T1600Z/ /O.CON.KMFR.FR.Y.0048.000000T0000Z-121231T1600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT... BANDON...PORT ORFORD...COQUILLE...BROOKINGS...HARBOR...GOLD BEACH 318 AM PST MON DEC 31 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING. A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING. * TEMPERATURE...LOW TEMPERATURES WILL DROP INTO THE LOWER TO MID 30S ON THE IMMEDIATE COAST. TEMPERATURES INLAND WILL DROP INTO THE UPPER 20S TO LOWER 30S. * AREAS AFFECTED IN THE WARNING AREA INCLUDE: POWERS...MYRTLE POINT...COQUILLE. * AREAS AFFECTED IN THE ADVISORY AREA INCLUDE: COOS BAY...NORTH BEND...REEDSPORT...BANDON...PORT ORFORD...BROOKINGS...GOLD BEACH. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ DW
766 WWUS76 KMFR 311554 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 754 AM PST MON DEC 31 2012 ORZ021-022-311700- /O.EXP.KMFR.FZ.W.0027.000000T0000Z-121231T1600Z/ /O.EXP.KMFR.FR.Y.0048.000000T0000Z-121231T1600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT... BANDON...PORT ORFORD...COQUILLE...BROOKINGS...HARBOR...GOLD BEACH 754 AM PST MON DEC 31 2012 ...FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING... ...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING... THE FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING. THE FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR $$ PETRUCELLI
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Dec 30, 9:04 AM PST, 4 hours 44 minutes earlier.
Area forecast discussion, Dec 30, 9:04 AM PST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 904 AM PST SUN DEC 30 2012 .DISCUSSION...MADE A FEW CHANGES TO THE CLOUD COVER TO ACCOUNT FOR THE EXTENSIVE CLOUD COVER EAST OF THE CASCADES AND PARTS OF THE WESTSIDE. THE REST OF THE FORECAST FOR TODAY IS ON TRACK. THIS MORNING WE'LL BE TAKING A LOOK AT THE SYSTEM COMING ON MONDAY MORNING. THE NAM SHOWS MOST OF THE PRECIPITATION NORTH OF THE UMPQUA DIVIDE...NORTH CASCADES AND EAST OF THE CASCADES. THE GFS SHOWS SOME LIGHT QPF WEST OF THE CASCADES...BUT SUSPECT THIS MAY BE OVERDONE BECAUSE THE SYSTEM IS SPLITTING AND WEAKENING. ONCE THIS SHORTWAVE PASSES BY...THEN WERE LOOKING DRY THROUGH AT LEAST WEDNESDAY. THERE ARE DIFFERENCES BETWEEN THE 0Z EC AND 12Z GFS THURSDAY AND FRIDAY. WE'LL WAIT FOR THE 12Z EC TO COME IN BEFORE DECIDING ON WEATHER OR NOT TO MAKE ANY CHANGES. -PETRUCELLI && .AVIATION...MID LEVEL CLOUDS HAVE THINNED EARLY THIS MORNING WITH IFR STRATUS AND FREEZING FOG FORMING IN VALLEYS. CONDITIONS WILL BEGIN TO IMPROVE AROUND 18Z/10AM THIS MORNING BUT A MIX OF VALLEY IFR AND MVFR CONDITIONS WILL LINGER INTO THE AFTERNOON...ESPECIALLY IN THE UMPQUA BASIN AND THE GRANTS PASS AREA. IMPROVEMENT DURING THE AFTERNOON WILL LAST INTO THE EVENING THEN VALLEY STRATUS AND FREEZING FOG WILL DEVELOP AGAIN WITH WIDESPREAD IFR CONDITIONS. A MIX OF MVFR AND IFR CONDITIONS ARE EXPECTED EAST OF THE CASCADES THIS MORNING WITH CIGS EXPECTED TO IMPROVE TO VFR AFTER 21Z/1PM. MTNS REMAIN OBSCURED THIS MORNING AND PARTLY OBSCURED THIS AFTERNOON. && .PREV DISCUSSION... /ISSUED 335 AM PST SUN DEC 30 2012/ DISCUSSION...THE ONLY CHANGES TO MAKE TO THE SEVEN DAY FORECAST WERE RATHER SUBTLE. THE MAIN THEMES OF THE FORECAST REMAIN NIGHT AND MORNING VALLEY FREEZING FOG AND TEMPERATURES WELL BELOW NORMAL. THE GFS AND NAM MOS TEMPERATURE GUIDANCE HAS BEEN TOO COLD...ESPECIALLY ON THE WEST SIDE LATELY. I AGREE WITH THE PAST FEW EARLIER FORECAST ISSUANCES THAT THE VALLEY STRATUS AND FOG WILL KEEP LOW TEMPERATURES FROM DROPPING QUITE SO FAR AS THE MOS INDICATES. HOWEVER...IT WILL BE QUITE COLD ESPECIALLY ON THE EAST SIDE ..AT LEAST THROUGH WEDNESDAY. THERE WILL BE A COMPLEX SPLIT FLOW PATTERN WITH WEAK UPPER TROUGHS INTERRUPTING THE STABLE AIR MASS. THE TIMING AND TRACK OF THESE TROUGHS REMAIN VERY UNCERTAIN...AND THAT IS WHAT WILL DETERMINE WHETHER OUR AREA RECEIVES LIGHT PRECIPITATION OR NONE AT ALL. THE GENERAL TIMING FOR THEM IS MONDAY THEN ANOTHER AROUND THURSDAY AND A THIRD MAY APPROACH THE AREA NEXT WEEKEND. A COLD BUT RELATIVELY DRY UPPER LEVEL TROUGH DROPPED SOUTH OVER FAR EASTERN OREGON AND IDAHO OVERNIGHT. THERE WAS ENOUGH MOISTURE AND LIFT TO GENERATE ISOLATED SNOW FLURRIES...MAINLY OVER THE EAST SIDE AND THE HIGHER TERRAIN OF THE CASCADES. THE MAIN BAND OF THESE SHOWERS IS FAST MOVING...HAS EXITED TO THE SOUTH AND IS NOW NEAR LAKE TAHOE. MEANTIME...A HIGH PRESSURE RIDGE IS OFFSHORE AND WILL BUILD ACROSS OUR AREA TODAY THROUGH TONIGHT. THIS HAS LED TO THE AFOREMENTIONED VALLEY FREEZING FOG WITH GRADUAL IMPROVEMENT THROUGH THE DAY THEN VALLEY FOG WILL DEVELOP AGAIN TONIGHT. AN UPPER TROUGH WILL MOVE SOUTHEAST FROM OFFSHORE OF BRITISH COLUMBIA AND APPROACH OUR AREA MONDAY. THE 00Z GFS AND NAM ARE SLIGHTLY MORE PROGRESSIVE AND HAVE A TRACK FARTHER EAST THAN THE 00Z ECMWF. THE ECMWF FORECAST GENERATES A BIT MORE PRECIPITATION...AROUND A TENTH OF AN INCH WEST OF THE CASCADES AND ITS TRACK KEEPS THE CENTER OF THE LOW OFFSHORE. MEANWHILE THE NAM AND GFS TRACK IT SOUTHEAST ACROSS SOUTHWEST OREGON AND SISKIYOU COUNTY. THE SNOW LEVEL MONDAY AFTERNOON AND EARLY EVENING IS FORECAST AT AROUND 3000 TO 3500 FEET. THE ECMWF SOLUTION WOULD BE SLIGHTLY WARMER BUT A CHANGE IN TIMING TO MONDAY NIGHT WOULD INSTEAD LOWER SNOW LEVELS. IN ANY CASE...SNOWFALL IS NOT LIKELY TO EXCEED AN INCH. ANOTHER BROAD RIDGE WILL BUILD INTO THE PACIFIC NORTHWEST TUESDAY INTO WEDNESDAY WITH EXTENSIVE NIGHT AND MORNING VALLEY FOG AND FREEZING FOG. MODEL DIFFERENCES WITH THE NEXT...SLIGHTLY STRONGER...UPPER TROUGH IN THE WEDNESDAY NIGHT TO THURSDAY NIGHT TIME FRAME HAVE BEEN EXTREME. THE 00Z GFS AND 00Z ECMWF HAVE BOTH TRENDED NORTH WITH THE TRACK OF THE LOW AND HAVE IT WEAKENING AS IT APPROACHES LAND. THE GFS TRACKS IT NORTHEAST TOWARD VANCOUVER ISLAND WHILE THE ECMWF SOLUTION IS TO TRACK IT EAST TOWARD BROOKINGS. I EXPANDED THE COVERAGE OF A MENTION OF A SLIGHT CHANCE OF SHOWERS AND SNOW SHOWERS ACROSS THE WEST SIDE. AN ADVISORY LEVEL SNOWFALL IS NOT OUT OF THE QUESTION WITH THIS TROUGH. EVEN GIVEN THAT IT MAINTAINS THAT MUCH STRENGTH..I WOULD GIVE IT AN EQUAL PROBABILITY OF OCCURRING NORTH OF OUR AREA...IN OUR AREA...OR SOUTH OF OUR AREA. GIVEN THAT MUCH UNCERTAINTY...THE UNCERTAINTY GROWS WITH THE FORECAST FOR FRIDAY THROUGH SUNDAY. THE ECMWF MAINTAINS THE WEAK BUT BROAD TROUGH OVER OUR REGION INTO FRIDAY NIGHT. MEANWHILE BY FRIDAY NIGHT IN THE PROGRESSIVE GFS SOLUTION THE TROUGH HAS REACHED NORTH DAKOTA WITH AN ABNORMALLY PROGRESSIVE RIDGE IN ITS WAKE. ASSUMING A TROUGH WILL BE IN OUR VICINITY ON THURSDAY IT IS LOGICAL TO EXPECT A PERIOD OF RIDGING BEHIND IT THEN BY THE END OF THE WEEKEND THE PROBABILITY INCREASES THAT A NEW WEAK TROUGH MAY BE APPROACHING. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...NONE. CA...NONE. PACIFIC COASTAL WATERS...NONE.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 1:48 PM PST | Freeze Warning | MFR | Coos, Curry, Douglas | 18 hr |
| Dec 30, 2:55 PM PST | Small Craft Advisory for Hazardous Seas | MFR | 49 hr |
Nearby
Frost Advisories in Oregon, 2012Every frost advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.